Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Atlanta, GA

April 8, 2004Twiggs County, Wilkinson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 8, 2004, 3:28 PM EDT for Twiggs County, Wilkinson County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 3:28 PM EDT (19:28 UTC)
Expired
Apr 8, 2004, 4:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Twiggs County, GA, Wilkinson County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS52 KFFC 081928
SVRATL
GAC289-319-082000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TWIGGS COUNTY IN CENTRAL GEORGIA
  WILKINSON COUNTY IN CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JEFFERSONVILLE...MOVING SOUTHEAST AT 30
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALLENTOWN...
DANVILLE...IRWINTON...JEFFERSONVILLE AND MCINTYRE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. THIS STORM PRODUCED WIND DAMAGE IN DRY BRANCH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3288 8325 3267 8346 3256 8327 3271 8297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:51 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 8, 10:51 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 AM EDT THU APR 8 2004

.UPDATE...
BUSY MORNING. UPPER WAVE MOVING ACROSS ALABAMA INTO GEORGIA THIS
AFTERNOON EVIDENT IN WV IMAGERY. LOW LEVEL MOISTURE INCREASING IN
SOUTHWESTERLY FLOW AHEAD OF SURFACE BOUNDARY. INSTABILITY AXIS WITH
LIFTED INDICES OF -1 TO -3 ACROSS SOUTH GA WILL PUSH NORTH INTO PARTS
OF CENTRAL GA THIS AFTERNOON IN CONCERT WITH CURRENT SEVERE
THUNDERSTORM WATCH. FOCUS OF MORE WIDESPREAD CONVECTION WILL BE
CONFINED GENERALLY SOUTH OF A LINE FROM COLUMBUS TO MACON THROUGH THE
AFTERNOON.

.&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 53 75 52 / 50 10 00 10
ATHENS      74 51 79 48 / 50 10 00 10
GAINESVILLE 72 51 76 47 / 50 00 00 10
ROME        76 49 76 49 / 50 10 00 10
COLUMBUS    74 56 80 54 / 60 10 00 10
MACON       74 51 81 50 / 60 10 00 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JCD
Hazardous weather outlook, Apr 8, 11:15 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT THU APR 8 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA
   TODAY...

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE TROUGH WILL MOVE
ACROSS THE AREA TODAY. A WEAK COLD FRONT WILL MOVE ACROSS THE AREA
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
POSSIBLY DAMAGING WINDS. THE BEST AREA FOR SEVERE THUNDERSTORMS WILL
BE ACROSS CENTRAL GEORGIA SOUTH OF A LINE FROM COLUMBUS TO MACON AND
SWAINSBORO. THE BEST TIME FOR SEVERE STORMS WILL AROUND NOON UNTIL
THE LATE AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
REST OF THE AREA WITH LIGHTNING AS THE MAIN THREAT.

.DISCUSSION...
AN INCREASINGLY MOIST AIRMASS WILL CONTINUE TO MOVE OVER CENTRAL
GEORGIA. THE AIRMASS WILL ALSO BECOME WEAKLY UNSTABLE AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON. CAPES OF 500
TO 1000 ARE EXPECTED WITH LIFTED INDICES AROUND -1 TO -2. STRONG
UPPER LEVEL DYNAMICS ASSOCIATED WITH THE UPPER LOW WILL COMPENSATE
FOR THE MARGINAL INSTABILITY AVAILABLE TO PROVIDE THE POTENTIAL FOR
SEVERE WEATHER.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION IF NEEDED.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. OTHERWISE
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 8, 1:33 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT THU APR 8 2004

GAZ067>070-081815-
133 PM EDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN UPSON...PIKE...
LAMAR AND MERIWETHER COUNTIES UNTIL 215 PM EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GAY...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 215 PM EDT.
Special weather statement, Apr 8, 2:38 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT THU APR 8 2004

GAZ081-082-081915-
238 PM EDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CRAWFORD AND BIBB
COUNTIES UNTIL 315 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF MACON TO 15 MILES WEST
OF ROBERTA...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL AND
BRIEF HEAVY DOWNPOURS. PONDING OF WATER ON ROADWAYS IS POSSIBLE.
THESE STORMS SHOULD COME TO AN END BY AROUND 315 PM EDT.
Special weather statement, Apr 8, 2:55 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT THU APR 8 2004

GAZ073-074-081930-
255 PM EDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BALDWIN AND
WASHINGTON COUNTIES UNTIL 330 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF DEEPSTEP...MOVING EAST AT 30
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 330 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:01 PM EDTSevere Thunderstorm WarningFFCMonroe29 min
Apr 8, 2:45 PM EDTSevere Thunderstorm WarningFFCBibb30 min
Apr 8, 3:08 PM EDTSevere Thunderstorm WarningFFCTwiggs22 min
Apr 8, 3:13 PM EDTSevere Thunderstorm WarningFFCWashington47 min
Apr 8, 3:47 PM EDTSevere Thunderstorm WarningFFCLaurens43 min
Apr 8, 3:51 PM EDTSevere Thunderstorm WarningFFCJefferson39 min
Apr 8, 4:27 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Apr 8, 4:30 PM EDTSevere Thunderstorm WarningFFCLaurens45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.